Is the Spurious Regression Problem Spurious?
So-called "spurious regression" relationships between random-walk (or strongly autoregressive) variables are generally accompanied by clear signs of severe autocorrelation in their residuals. A conscientious researcher would therefore not end an investigation with such a result, but would likely re-estimate with an autocorrelation correction. Simulations show, for several typical cases, that the test-rejection statistics for the re-estimated relationships are very close to the true values, so do not yield results of the spurious type.
|Date of creation:||Jan 2010|
|Date of revision:|
|Publication status:||published as McCallum, Bennett T., 2010. "Is the spurious regression problem spurious?," Economics Letters, Elsevier, vol. 107(3), pages 321-323, June.|
|Note:||EFG ME TWP|
|Contact details of provider:|| Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.|
Web page: http://www.nber.org
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Bennett T. McCallum, 1993.
"Unit Roots in Macroeconomic Time Series: Some Critical Issues,"
NBER Working Papers
4368, National Bureau of Economic Research, Inc.
- Bennett T. McCallum, 1993. "Unit roots in macroeconomic time series: some critical issues," Economic Quarterly, Federal Reserve Bank of Richmond, issue Spr, pages 13-44.
- Clive Granger & Namwon Hyung & Yongil Jeon, 2001.
"Spurious regressions with stationary series,"
Taylor & Francis Journals, vol. 33(7), pages 899-904.
- Granger, Clive W.J. & Hyung, Namwon & Jeon, Yongil, 1998. "Spurious Regressions with Stationary Series," University of California at San Diego, Economics Working Paper Series qt7r3353t8, Department of Economics, UC San Diego.
- Davidson, Russell & MacKinnon, James G., 1993. "Estimation and Inference in Econometrics," OUP Catalogue, Oxford University Press, number 9780195060119, December.
- Granger, C. W. J. & Newbold, P., 1974. "Spurious regressions in econometrics," Journal of Econometrics, Elsevier, vol. 2(2), pages 111-120, July.
When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:15690. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If references are entirely missing, you can add them using this form.